Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Salt Lake City, UT

August 10, 2008Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 1:58 PM MDT for Garfield County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 1:58 PM MDT (19:58 UTC)
Expired
Aug 10, 2008, 2:30 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Garfield County, UT

The radar

The Cedar City radar (KICX), 182 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 101959
SVRSLC
UTC017-102030-
/O.NEW.KSLC.SV.W.0041.080810T1958Z-080810T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR 32 MILES
  SOUTHWEST OF HANKSVILLE...AND MOVING SOUTHEAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE BURR TRAIL IN THE CENTRAL PORTION OF CAPITOL REEF NATIONAL 
PARK AT 200 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104
TIME...MOT...LOC 1958Z 296DEG 14KT 3796 11099

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 102013
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
214 PM MDT SUN AUG 10 2008

UTC017-102030-
/O.CON.KSLC.SV.W.0041.000000T0000Z-080810T2030Z/
GARFIELD UT-
214 PM MDT SUN AUG 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR CENTRAL GARFIELD COUNTY...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER CENTRAL GARFIELD COUNTY...OR ABOUT 32
MILES SOUTH OF HANKSVILLE...MOVING SOUTHEAST AT 16 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104
TIME...MOT...LOC 2014Z 296DEG 14KT 3793 11092

$$

MT
000 
WWUS55 KSLC 102025
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT SUN AUG 10 2008

UTC017-102035-
/O.EXP.KSLC.SV.W.0041.000000T0000Z-080810T2030Z/
GARFIELD UT-
225 PM MDT SUN AUG 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GARFIELD COUNTY
EXPIRES AT 230 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3799 11064 3772 11076 3792 11114 3808 11104
TIME...MOT...LOC 2025Z 296DEG 14KT 3791 11087

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:20 AM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 10:20 AM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT SUN AUG 10 2008

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION
TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE
WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK.

&&

.DISCUSSION...MAINLY CLEAR CONDITIONS ARE OCCURRING ACROSS THE CWA
THIS MORNING. SOME MID-LEVEL INSTABILITY CLOUDINESS WAS NOTED NEAR
THE SALT LAKE CITY AREA THIS MORNING...INDICATED THERE IS REMNANT
INSTABILITY ACROSS THE REGION.

THE LAST PIECE OF A PACIFIC TROUGH THAT HAS BEEN MOVING ACROSS THE
PACIFIC NORTHWEST OVER THE PAST FEW DAYS WILL MOVE THROUGH THE
NORTHERN INTERMOUNTAIN REGION THIS AFTERNOON AND EVENING. DEEP
MOISTURE WILL BE ON THE DECREASE ACROSS NORTHERN UTAH AS THE DAY
WEARS ON. EXPECT CONVECTION TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN UTAH. GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE
THUNDERSTORMS.

ACROSS THE SOUTH...MOISTURE CONTINUES TO DECREASE AS DOES
INSTABILITY. WITH THE TROUGH SO FAR TO THE NORTH...INITIATION OF
CONVECTION WILL LIKELY BE TIED TO TERRAIN TODAY...AT LEAST
INITIALLY. EXPECT A MINIMAL FLASH FLOOD THREAT ACROSS THE SOUTH TODAY.

EVEN DRIER CONDITIONS MOVE INTO THE REGION TOMORROW AND REMAIN
INTO AT LEAST MIDWEEK ACROSS MUCH OF UTAH. WILL WAIT FOR THE 12Z
GLOBAL MODEL SUITE BEFORE ADJUSTING LONG TERM GRIDS.

&&

.AVIATION...WINDS ARE EXPECTED TO REMAIN SOUTHEASTERLY AT THE SLC
TERMINAL UNTIL THE LAKE BREEZE SHIFTS WINDS TO THE NORTHWEST
BETWEEN 19-21Z. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS NEAR
THE TERMINAL IN THE AFTERNOON THAT COULD RESULT IN GUSTY...ERRATIC
WINDS. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE AFTERNOON.

&&

.FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF
UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER.
ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING
COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY
WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...GIBSON
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:42 PM MDTSevere Thunderstorm WarningSLCEmery33 min
Aug 9, 8:39 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Aug 10, 1:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 10, 3:08 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne37 min
Aug 10, 4:24 PM MDTSevere Thunderstorm WarningSLCEmery51 min
Aug 10, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.